Assessment and management of diarrhea following VEGF receptor TKI treatment in patients with ovarian cancer

Publication date: July 2018
Source:Gynecologic Oncology, Volume 150, Issue 1
Author(s): Joyce Liu, Shibani Nicum, Peter Reichardt, Kenneth Croitoru, Beate Illek, Manuela Schmidinger, Catherine Rogers, Christin Whalen, Gordon C. Jayson
Angiogenesis is a proven clinical target for the treatment of advanced epithelial ovarian cancer. Vascular endothelial growth factor receptor tyrosine kinase inhibitors (VEGFR-TKIs) offer patients potential new treatment regimens as they can be given as monotherapy, in combination with poly(ADP-ribose) polymerase (PARP) inhibitors, or with and following cytotoxic chemotherapy.If VEGFR-TKIs are licensed for use in ovarian cancer, patients will require prompt and effective management of adverse events, including diarrhea, to optimize compliance and benefit. As diarrhea is one of the most prevalent toxicities of this class of drug, it is important to consider the potential causes, be they disease related (bowel obstruction), treatment related (VEGFR-TKI-related or infective/neutropenic septic diarrhea when patients are receiving cytotoxic chemotherapy combined with VEGFR inhibitor treatment), or incurred through diet.Here, we provide an overview of the possible mechanisms responsible for VEGFR-TKI-induced diarrhea. We review potential interventions that can help in the management of diarrhea induced by VEGFR-TKIs, when used in combination or as single agents, and we provide a diarrhea treatment algorithm to serve as a clinical reference point for the management of diarrhea in patients with ovarian cancer treated with a VEGFR-TKI in combination with chemotherapy or PARP inhibitors, or as monotherapy.